Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 52, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at May 3, 2018, 7:42 PM CDT for Dickinson County, Ottawa County, Kansas. It was in force for 33 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 3, 2018, 7:42 PM CDT (00:42 UTC)
- Expired
- May 3, 2018, 8:15 PM CDT
- In force
- 33 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Dickinson County, KS, Ottawa County, KS
The radar
The Topeka radar (KTWX), 108 km from the middle of the area, began a volume at 00:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 3, 8:22 PM CDT | HAIL 1.5 | 1 Nnw Solomon, KS | LAW ENFORCEMENT REPORTED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 0.7 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 981 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 1254 m above ground
- 0-6 km bulk shear
- 73 kt
- 0-1 km storm-relative helicity
- 130 m²/s²
- 0-3 km storm-relative helicity
- 104 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 6.2
The text
As transmitted.
317
WUUS53 KTOP 040042
SVRTOP
KSC041-143-040115-
/O.NEW.KTOP.SV.W.0052.180504T0042Z-180504T0115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
742 PM CDT THU MAY 3 2018
The National Weather Service in Topeka has issued a
* Severe Thunderstorm Warning for...
Northwestern Dickinson County in central Kansas...
Southern Ottawa County in north central Kansas...
* Until 815 PM CDT
* At 742 PM CDT, a severe thunderstorm was located over Culver,
moving east at 55 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Trained weather spotters.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near,
Bennington around 755 PM CDT.
Niles around 800 PM CDT.
Solomon around 805 PM CDT.
Manchester around 810 PM CDT.
Abilene and Talmage around 815 PM CDT.
This includes Interstate 70 between mile markers 267 and 276.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3906 9786 3913 9718 3880 9719 3882 9737
3891 9737 3893 9738 3893 9737 3896 9737
3896 9786
TIME...MOT...LOC 0042Z 266DEG 47KT 3896 9777
HAIL...1.25IN
WIND...60MPH
$$
BD1 follow-up statement
757
WWUS53 KTOP 040055
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
755 PM CDT THU MAY 3 2018
KSC041-143-040115-
/O.CON.KTOP.SV.W.0052.000000T0000Z-180504T0115Z/
Dickinson-Ottawa-
755 PM CDT THU MAY 3 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR NORTHWESTERN DICKINSON AND SOUTHEASTERN OTTAWA COUNTIES...
At 755 PM CDT, a severe thunderstorm was located 4 miles south of
Bennington, moving east at 45 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Trained weather spotters.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Niles around 805 PM CDT.
Abilene, Solomon, Manchester and Talmage around 815 PM CDT.
This includes Interstate 70 between mile markers 267 and 276.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3907 9775 3913 9718 3880 9719 3882 9737
3891 9737 3893 9738 3893 9737 3896 9737
3896 9776
TIME...MOT...LOC 0055Z 265DEG 41KT 3897 9762
HAIL...1.25IN
WIND...60MPH
$$
BDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 6:29 PM CDT, 1 hour 13 minutes earlier.
Area forecast discussion, May 3, 6:29 PM CDT, 1 hour 13 minutes before
Area Forecast Discussion National Weather Service Topeka KS 629 PM CDT Thu May 3 2018 ...Update to aviation forecast discussion... .SHORT TERM...(This evening through Friday) Issued at 233 PM CDT Thu May 3 2018 Midlevel low pressure is currently located over far southwest US and is forecasted to lift east-northeastward during the afternoon and early evening. At the surface there is a low pressure in south central NE with a cold front extending southwestward through western KS. There is a differential mixing boundary extending southward from the low through south central KS. This morning an MCS moved through northeast OK causing stratiform precipitation and clouds to spread over east central KS, which resulted in a decrease in the midlevel lapse rates over this area. It has also limited the surface heating and destablilzation as rain cooled air advects northward. Midlevel lapse rates are much steeper over northern KS. Clear skies has allowed surface heating across portions of the forecast area and current satellite imagery shows cumulus fields developing in the buoyant sector with agitated cumulus along the DMB. As the wave lifts over the region forcing will support storm development along the DMB and possible ahead of the boundary as it moves eastward. The forcing will be much stronger across northern NE therefore storm chances are higher. The southern extent of this influence is less certain as well as the effect of the MCS on the stability in southeast KS. With an upper-level jet streak spreading over the plains the hodographs are elongated, but lower in the troposphere there is a weakness in the wind field around 600 mb causing a loop in the hodograph. There are a few inflection points as well. This will likely negatively influence the vertical pressure pertibations, which may inhibit overall updraft strength. The ML CAPE will only reach 1500-2000 J/kg and current indications are that the CIN is eroding. Updrafts are currently struggling in north central KS as evident by the orphan anvils. Given the instability the deep layer shear is around 60 kt therefore supercells will be possible. The effective SRH may be around 100 m2/s2, but could be as high as 200 m2/s2 in far northeast KS in late afternoon. The CAMs all support poorly organized storms moving across northeast KS this afternoon and evening. Marginally severe hail will be the most likely threat. Some models are even showing development along the cold front as it moves eastward behind the DMB later in the evening although instability will likely be mostly scoured out by then. Any tornado threat would be in far northeast KS where the instability, shear, and forcing will be most favorable although the chances are very low. Precipitation looks to exit the forecast area between 9 pm and midnight. The midlevel trough axis moves over the area tomorrow with no available moisture so no precip is expected, and clouds will be clearing out. Highs are forecasted in the upper 70s. .LONG TERM...(Friday night through Thursday) Issued at 233 PM CDT Thu May 3 2018 The weekend continues to look very pleasant with temperatures rising into the mid 80s as mainly northwest flow aloft sets up over the region with a slight bias toward heights increasing as a broad ridge builds over the intermountain west. An H85 temperature plume of 15- 17C should advect over the region which is supportive of mid 80s. Surface high pressure should also be off to the southeast of the area, so southwestern return will aid in a dry atmosphere. This brings into question how much precipitation can develop with a weak cold front that is pushed into the region overnight Saturday into Sunday time frame as a weak wave rounds the Western ridge and rides down the northwest flow into the region. However, most guidance keeps best forcing northeast of the area. Monday should be nice once again as 582 decimeter heights build into the region. Temps probably kept in check though with upper 70s holding to around 80 due to a slight easterly component to the surface breeze. Tuesday into Wednesday, a mid level trough digs into the northern Plains with a slight neutral to negative tilt with best forcing this time over the upper and mid MS Valley region perhaps just slipping into northeastern portions of the area. Evolution and strength of this system, as well as moisture return, presents a significant challenge with previous intrusions and lack of open Gulf source. Therefore, instability may also be lacking with this system. Shear is also progged to be fairly weak at this point. Still keeping some chance POPs but would be reasonable if subsequent model runs trend POP chances down a bit. Regardless, not expecting a pattern that is anywhere near like the one that has been plaguing the area for the last few days. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 629 PM CDT Thu May 3 2018 VFR conditions are expected outside of convection through 04Z. MHK will initially have some tsra in the vicinity through 01Z. TSRA will be possible through 02Z-03Z near TOP and FOE but will watch convective trends for possible extension. MVFR to ifr vsbys will be possible in the TOP and FOE terminals through 03Z. Winds will shift to the west and northwest around 10 kts in the 01Z-05Z time period. Models hint at a short window of mvfr cigs in the 09Z-12Z time period and have added a tempo group at TOP and FOE, otherwise VFR. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Sanders LONG TERM...Drake AVIATION...53
Hazardous weather outlook, May 3, 2:11 PM CDT, 5 hours 31 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 211 PM CDT Thu May 3 2018 KSZ008>012-020>024-026-034>040-054>056-058-059-041915- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 211 PM CDT Thu May 3 2018 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...This Afternoon and tonight. Another round of severe thunderstorms is possible across east central and parts of northeast Kansas this afternoon. The most likely timing would be from the mid afternoon to early evening hours. Storms may be capable of large hail, damaging winds, heavy rainfall and perhaps a few tornadoes. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
In the hours before
Special weather statement, May 3, 5:15 PM CDT, 2 hours 27 minutes before
Special Weather Statement National Weather Service Topeka KS 515 PM CDT THU MAY 3 2018 KSZ035-037-032230- Dickinson-Morris- 515 PM CDT THU MAY 3 2018 ...Funnel clouds sighted in Dickinson and Morris Counties... At 511 PM CDT, local law enforcement reported funnel clouds near the Herrington area. Conditions remain favorable for the development of funnels for the next several hours, however the threat for a sustained tornado appears low at the current time. If a funnel is spotted, please report it to the National Weather Service. If one does touch down, a tornado warning may be issued. Persons should remain alert and move to a place of safety if a funnel cloud approaches the ground near your area. Locations impacted include... Herington, Hope, Woodbine and Latimer. A severe thunderstorm watch remains in effect until 800 PM CDT for east central Kansas. LAT...LON 3863 9706 3872 9710 3886 9683 3868 9673 TIME...MOT...LOC 2211Z 241DEG 13KT 3870 9702 BD/Skow
Special weather statement, May 3, 5:21 PM CDT, 2 hours 21 minutes before
Special Weather Statement National Weather Service Topeka KS 521 PM CDT Thu May 3 2018 KSZ010-011-022-023-035>038-040000- Marshall-Nemaha-Riley-Pottawatomie-Dickinson-Geary-Morris- Wabaunsee- Including the cities of Marysville, Blue Rapids, Frankfort, Sabetha, Seneca, Manhattan, Wamego, St. Marys, Abilene, Herington, Junction City, Council Grove, Alma, Eskridge, Maple Hill, Alta Vista, McFarland, Harveyville, and Paxico 521 PM CDT Thu May 3 2018 ...Funnel clouds possible this afternoon... Multiple reports of short-lived funnel clouds have been received along a line of thunderstorms stretching from Dickinson to Marshall counties. Conditions remain favorable for the development of funnels for the next several hours; however, the threat for a sustained tornado appears low at the current time. If a funnel is spotted, please report it to the National Weather Service. If one does touch down, a tornado warning may be issued. Persons should remain alert and move to a place of safety if a funnel cloud approaches the ground near your area. Locations impacted include... Herington, Hope, Woodbine and Latimer. A severe thunderstorm watch remains in effect until 800 PM CDT for east central Kansas. Skow/BD
Special weather statement, May 3, 5:56 PM CDT, 1 hour 46 minutes before
Special Weather Statement National Weather Service Topeka KS 556 PM CDT THU MAY 3 2018 KSZ022-023-032330- Pottawatomie-Riley- 556 PM CDT THU MAY 3 2018 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL RILEY AND CENTRAL POTTAWATOMIE COUNTIES UNTIL 630 PM CDT... At 555 PM CDT, Doppler radar was tracking a strong thunderstorm 5 miles northeast of Manhattan, moving northeast at 30 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Northeastern Manhattan, Westmoreland and St. George. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && A severe thunderstorm watch remains in effect until 800 PM CDT for northeastern Kansas. LAT...LON 3914 9647 3924 9666 3950 9652 3939 9623 TIME...MOT...LOC 2255Z 211DEG 24KT 3926 9652 BD
Special weather statement, May 3, 6:19 PM CDT, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Topeka KS
619 PM CDT THU MAY 3 2018
KSZ012-024-032345-
Brown-Jackson-
619 PM CDT THU MAY 3 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JACKSON AND BROWN
COUNTIES UNTIL 645 PM CDT...
At 619 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 5 miles west of White Cloud to Horton. Movement
was northeast at 50 mph.
Dime size hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Locations impacted include...
Hiawatha, Horton, Everest, Robinson, Whiting, Netawaka, Reserve,
Powhattan, Willis and Kickapoo Reservation.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A severe thunderstorm watch remains in effect until 800 PM CDT for
northeastern Kansas.
LAT...LON 3966 9534 3965 9538 3965 9556 3959 9557
3953 9574 3999 9557 4000 9555 4000 9534
TIME...MOT...LOC 2319Z 239DEG 45KT 3997 9540 3966 9551
BDSpecial weather statement, May 3, 6:31 PM CDT, 1 hour 11 minutes before
Special Weather Statement National Weather Service Topeka KS 631 PM CDT THU MAY 3 2018 KSZ022-023-036-032345- Geary-Pottawatomie-Riley- 631 PM CDT THU MAY 3 2018 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL GEARY...SOUTHEASTERN RILEY AND SOUTHWESTERN POTTAWATOMIE COUNTIES UNTIL 645 PM CDT... At 631 PM CDT, Doppler radar was tracking a strong thunderstorm 5 miles southeast of Ogden, moving northeast at 25 mph. Dime size hail and winds in excess of 30 mph will be possible with this storm. This strong thunderstorm will be near... Manhattan around 645 PM CDT. This includes Interstate 70 between mile markers 304 and 313. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && A severe thunderstorm watch remains in effect until 800 PM CDT for northeastern and east central Kansas. LAT...LON 3899 9662 3904 9674 3931 9662 3921 9637 TIME...MOT...LOC 2331Z 212DEG 23KT 3907 9663 BD
Special weather statement, May 3, 7:21 PM CDT, 21 minutes before
Special Weather Statement National Weather Service Topeka KS 721 PM CDT THU MAY 3 2018 KSZ034-040045- Ottawa- 721 PM CDT THU MAY 3 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN OTTAWA COUNTY UNTIL 745 PM CDT... At 721 PM CDT, Doppler radar was tracking a strong thunderstorm 7 miles southwest of Beverly, moving east at 45 mph. Dime size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Bennington, Tescott and Culver. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3905 9793 3910 9753 3896 9752 3896 9793 TIME...MOT...LOC 0021Z 267DEG 41KT 3894 9808 BD
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 3, 7:21 PM CDT | Special Weather Statement | TOP | Ottawa | 24 min |
| May 3, 7:53 PM CDT | Special Weather Statement | TOP | Jefferson, Shawnee | 37 min |
| May 3, 8:11 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Geary, Morris, Ottawa | 34 min |
| May 3, 8:24 PM CDT | Areal Flood Advisory | TOP | Douglas, Jefferson, Shawnee | 3 hr |
| May 3, 8:29 PM CDT | Special Weather Statement | TOP | Anderson | 31 min |
| May 3, 8:36 PM CDT | Severe Thunderstorm Warning | TOP | Anderson, Coffey, Franklin | 54 min |
| May 3, 8:47 PM CDT | Special Weather Statement | TOP | Morris | 28 min |
| May 3, 9:09 PM CDT | Severe Thunderstorm Warning | TOP | Morris, Wabaunsee | 51 min |
| May 3, 9:21 PM CDT | Special Weather Statement | TOP | Wabaunsee | 24 min |
| May 3, 9:24 PM CDT | Severe Thunderstorm Warning | TOP | Geary, Riley, Shawnee, Wabaunsee | 51 min |
| May 3, 9:38 PM CDT | Severe Thunderstorm Warning | TOP | Lyon, Morris, Osage, Shawnee, Wabaunsee | 37 min |
| May 3, 10:12 PM CDT | Special Weather Statement | TOP | Shawnee | 33 min |
| May 3, 10:16 PM CDT | Special Weather Statement | TOP | Osage | 29 min |
| May 3, 10:19 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Jefferson, Shawnee | 26 min |
| May 3, 10:44 PM CDT | Special Weather Statement | TOP | Jefferson | 31 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.